Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

On helicity fluctuations in turbulence


Author: Charles G. Speziale
Journal: Quart. Appl. Math. 45 (1987), 123-129
MSC: Primary 76F99
DOI: https://doi.org/10.1090/qam/885174
MathSciNet review: 885174
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The role that helicity fluctuations play in relationship to small-scale intermittency and coherent structures in turbulent flows is examined from a theoretical standpoint. It has been argued recently that regions of large turbulent activity are associated with regions of small local helicity and, hence, that such a correlation exists. In this paper, it will be proven that fluctuations in the local helicity are not Galilean invariant and, consequently, it is possible to have completely different local helicity fluctuations for a given fluctuating velocity field and its associated turbulence statistics. It is thus highly doubtful that local helicity fluctuations can be of any fundamental value in correlating small-scale intermittency or coherent structures.


References [Enhancements On Off] (What's this?)

  • [1] H. K. Moffatt, Turbulence and chaotic phenomena in fluids, T. Tatsumi, ed., Elsevier, p. 223, 1983.
  • [2] E. Levich and A. Tsinober, On the role of helical structures in three-dimensional turbulent flow, Phys. Lett. 93A, 293 (1983) MR 689500
  • [3] E. Levich, The soliton structures in three-dimensional turbulent flow, Ann. New York Acad. Sci. 404, 73 (1983)
  • [4] A. Tsinober and E. Levich, On the nature of three-dimensional coherent structures in turbulent flows, Phys. Lett. 99A, 321 (1983)
  • [5] E. Levich and A. Tsinober, On dynamical fractal models of homogeneous turbulence, Phys. Lett. 101A, 265 (1984) MR 739824
  • [6] R. B. Pelz, V. Yakhot, S. A. Orszag, L. Shtilman, and E. Levich, Velocity-vorticity patterns in turbulent flow, Phys. Rev. Lett. 54, 2505 (1985)
  • [7] S. A. Orszag, Private communication (1985)
  • [8] J. O. Hinze, Turbulence, McGraw-Hill, 1975

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76F99

Retrieve articles in all journals with MSC: 76F99


Additional Information

DOI: https://doi.org/10.1090/qam/885174
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society